×

zbMATH — the first resource for mathematics

Limit theorems for triangular urn schemes. (English) Zbl 1112.60012
Summary: We study a generalized Pólya urn with balls of two colours and a triangular replacement matrix; the urn is not required to be balanced. We prove limit theorems describing the asymptotic distribution of the composition of the urn after a long time. Several different types of asymptotics appear, depending on the ratio of the diagonal elements in the replacement matrix; the limit laws include normal, stable and Mittag-Leffler distributions as well as some less familiar ones. The results are in some cases similar to, but in other cases strikingly different from, the results for irreducible replacement matrices.

MSC:
60F05 Central limit and other weak theorems
60C05 Combinatorial probability
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions. Dover, New York, 1972 · Zbl 0543.33001
[2] Athreya, K.B., Karlin, S.: Embedding of urn schemes into continuous time Markov branching processes and related limit theorems. Ann. Math. Statist. 39, 1801–1817 (1968) · Zbl 0185.46103 · doi:10.1214/aoms/1177698013
[3] Athreya, K.B., Ney, P.E.: Branching Processes. Springer-Verlag, Berlin, 1972 · Zbl 0259.60002
[4] Bagchi, A., Pal, A.K.: Asymptotic normality in the generalized Pólya–Eggenberger urn model, with an application to computer data structures. SIAM J. Algebraic Discrete Methods 6(3), 394–405 (1985) · Zbl 0568.60010 · doi:10.1137/0606041
[5] Bernstein, S.: Nouvelles applications des grandeurs aléatoires presqu’indépendantes. (Russian) Izv. Akad. Nauk SSSR Ser. Mat. 4, 137–150 (1940) · Zbl 0024.26304
[6] Drmota, M., Vatutin, V.: Limiting distributions in branching processes with two types of particles. In: Classical and modern branching processes (Minneapolis, MN, 1994), IMA Vol. Math. Appl., 84, Springer, New York, 1997, pp. 89–110 · Zbl 0867.60060
[7] Eggenberger, F., Pólya, G.: Über die Statistik verketteter Vorgänge. Zeitschrift Angew. Math. Mech. 3, 279–289 (1923) · JFM 49.0382.01 · doi:10.1002/zamm.19230030407
[8] Feller, W.: An Introduction to Probability Theory and Its Applications. Vol. I. Second edition, Wiley, New York, 1957 · Zbl 0077.12201
[9] Feller, W.: An Introduction to Probability Theory and Its Applications. Vol. II. Second edition, Wiley, New York, 1971 · Zbl 0219.60003
[10] Flajolet, P., Gabarró, J., Pekari, H.: Analytic urns. Preprint, 2003. Available from http://algo.inria.fr/flajolet/Publications/publist.html (The original version; not the revised!)
[11] Flajolet, P., Puyhaubert, V.: In preparation
[12] Friedman, B.: A simple urn model. Commun. Pure Appl. Math. 2, 59–70 (1949) · Zbl 0033.07101 · doi:10.1002/cpa.3160020103
[13] Jagers, P.: Branching Processes with Biological Applications. Wiley, Chichester, London, 1975 · Zbl 0356.60039
[14] Janson, S.: Functional limit theorems for multitype branching processes and generalized Pólya urns. Stochastic Process. Appl. 110(2), 177–245 (2004) · Zbl 1075.60109 · doi:10.1016/j.spa.2003.12.002
[15] Jiřina, M.: Stochastic branching processes with continuous state space. Czechoslovak Math. J. 8(83), 292–313 (1958)
[16] Johnson, N.L., Kotz, S.: Urn models and their application. Wiley, New York, 1977 · Zbl 0352.60001
[17] Kallenberg, O.: Foundations of modern probability. 2nd ed., Springer-Verlag, New York, 2002 · Zbl 0996.60001
[18] Knuth, D.E.: The Art of Computer Programming. Vol. 1: Fundamental Algorithms. 3nd ed., Addison-Wesley, Reading, Mass., 1997 · Zbl 0895.68055
[19] Kotz, S., Mahmoud, H., Robert, P.: On generalized Pólya urn models. Statist. Probab. Lett. 49(2), 163–173 (2000) · Zbl 0965.60027 · doi:10.1016/S0167-7152(00)00045-6
[20] Pemantle, R., Volkov, S.: Vertex-reinforced random walk on Z has finite range. Ann. Probab. 27(3), 1368–1388 (1999) · Zbl 0960.60041 · doi:10.1214/aop/1022677452
[21] Pollard, H.: The completely monotonic character of the Mittag-Leffler function E a (-x). Bull. Amer. Math. Soc. 54, 1115–1116 (1948) · Zbl 0033.35902 · doi:10.1090/S0002-9904-1948-09132-7
[22] Pólya, G.: Sur quelques points de la théorie des probabilités. Ann. Inst. Poincaré 1, 117–161 (1931)
[23] Puyhaubert, V.: Modèles d’urnes et phénomènes de seuils en combinatoire analytique. Ph.D. thesis, I’École Polytechnique, 2005.
[24] Smythe, R.T.: Central limit theorems for urn models. Stochastic Process. Appl. 65(1), 115–137 (1996) · Zbl 0889.60013 · doi:10.1016/S0304-4149(96)00094-4
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.